Angiotensin receptor blocker-related sprue-like enteropathy: Review of Food and Drug Administration Adverse Event Reporting System

Affiliations

Advocate Lutheran General Hospital

Abstract

Background:Sprue-like enteropathy (SE) related to olmesartan use was first reported in 2012. In 2017, the manufacturer of Benicar paid $300 million for 2300 claims for olmesartan-related SE.

Objective:A study in 2019 suggested that SE was related to olmesartan and with the possibility of angiotensin receptor blocker (ARB) class effect. To further characterize this condition, our group examined reports of ARB-related SE to Food and Drug Administration Adverse Event Reporting System (FAERS).

Methods:All reports of ARB-related SE from January 2017 to December 2021 were downloaded from the FAERS database. Gastrointestinal adverse events including SE were reviewed. Reporter categories included phsicians, pharmacists, other health care professionals, consumers, and attorneys.

Results:A total of 106 590 reports of ARB-related adverse effects were analyzed. Sprue-like enteropathy was identified in 4337 cases (4.1% of total reports). Of these, 4240 cases (98.0%) of ARB-related SE were reported in patients using products with olmesartan, and 97 cases of SE were reported for all other ARBs (eprosartan, losartan, telmisartan, irbesartan, valsartan, and candesartan). Reports of olmesartan-related SE increased rapidly in 2017, continued at a high rate in 2018 and 2019, and essentially stopped in 2020 and 2021.

Conclusions and relevance:Reports to FAERS for ARB-related SE are mostly related to olmesartan. There was a steep decline in reports of olmesartan-related SE following the lawsuit with potential of lawyer interference. There are reports of SE related to ARBs other than olmesartan, with increased physician awareness and the potential to discover a class effect with future studies.

Type

Article

PubMed ID

37559251


 

Share

COinS